Alert archive / Hawaii / Wind Advisories in 2020

Wind Advisory 14, NWS Honolulu, HI

April 30, 2020Hawaii County, Kalawao County, Hawaii

NWS Honolulu, HI issued this wind advisory at Apr 30, 2020, 3:18 AM HST for Hawaii County, Kalawao County, Hawaii. It was in force for 36 hr.

The area

The counties it named.

The facts

Issued
Apr 30, 2020, 3:18 AM HST (13:18 UTC)
Expired
May 1, 2020, 3:30 PM HST
In force
36 hr
Issued by
NWS Honolulu, HI

Counties Hawaii County, HI, Kalawao County, HI

The radar

The Kamuela/Kohala Apt radar (PHKM), 57 km from the middle of the area, began a volume at 13:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 1.3 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2020-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2020-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
831 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

024 
WWHW70 PHFO 301318
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
318 AM HST Thu Apr 30 2020

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING FOR 
PORTIONS OF MAUI COUNTY AND THE BIG ISLAND...

HIZ014>016-019-026-010230-
/O.NEW.PHFO.WI.Y.0014.200430T1318Z-200501T0400Z/
Lanai Makai-Lanai Mauka-Kahoolawe-Maui Central Valley-Kohala-
Including the cities of Manele, Lanai City, Kahului, and Waikoloa
318 AM HST Thu Apr 30 2020

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WHAT...Northeast winds 20 to 30 mph with localized gusts near 
  50 mph.

* WHERE...Portions of Maui, Big Island, Molokai, Lanai, and 
  Kahoolawe.

* WHEN...Until 6 PM HST this evening.

* IMPACTS...Winds this strong are capable of downing trees and 
  causing power sporadic outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should use extra caution.

&&

$$

TS/Gibbs
4 follow-up statements
221 
WWHW70 PHFO 301855
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
855 AM HST Thu Apr 30 2020

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING FOR
PORTIONS OF MAUI COUNTY AND THE BIG ISLAND...

HIZ014>016-019-026-010400-
/O.CON.PHFO.WI.Y.0014.000000T0000Z-200501T0400Z/
Lanai Makai-Lanai Mauka-Kahoolawe-Maui Central Valley-Kohala-
Including the cities of Manele, Lanai City, Kahului, and Waikoloa
855 AM HST Thu Apr 30 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WHAT...Northeast winds 20 to 35 mph with localized gusts over 
  50 mph.

* WHERE...Portions of Kahoolawe, Lanai, Maui and the Big Island 
  Hawaii.

* WHEN...Until 6 PM HST this evening.

* IMPACTS...Winds this strong are capable of downing trees and 
  causing power outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should use extra caution.

&&

$$
233 
WWHW70 PHFO 010154
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
354 PM HST Thu Apr 30 2020

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING FOR
PORTIONS OF MAUI COUNTY AND THE BIG ISLAND...

HIZ014>016-019-026-011500-
/O.EXT.PHFO.WI.Y.0014.000000T0000Z-200502T0400Z/
Lanai Makai-Lanai Mauka-Kahoolawe-Maui Central Valley-Kohala-
Including the cities of Manele, Lanai City, Kahului, and Waikoloa
354 PM HST Thu Apr 30 2020

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM HST FRIDAY...

* WHAT...Northeast winds 20 to 30 mph with localized gusts over 50 
  mph.

* WHERE...Portions of Kahoolawe, Lanai, Maui and the Big Island 
  Hawaii.

* WHEN...Until 6 PM HST Friday.

* IMPACTS...Winds this strong are capable of downing trees and 
  causing power outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should use extra caution.

&&

$$
271 
WWHW70 PHFO 011258
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
258 AM HST Fri May 1 2020

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING FOR
PORTIONS OF MAUI AND HAWAII COUNTIES...

HIZ014>016-019-026-020200-
/O.CON.PHFO.WI.Y.0014.000000T0000Z-200502T0400Z/
Lanai Makai-Lanai Mauka-Kahoolawe-Maui Central Valley-Kohala-
Including the cities of Manele, Lanai City, Kahului, and Waikoloa
258 AM HST Fri May 1 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WHAT...Northeast winds 25 to 35 mph with localized gusts over 
  50 mph.

* WHERE...Portions of Maui and Hawaii Counties.

* WHEN...Until 6 PM HST this evening.

* IMPACTS...Winds this strong are capable of downing trees and 
  causing power outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should use extra caution due to challenging driving 
conditions.

&&

$$

RCB
430 
WWHW70 PHFO 020130
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
330 PM HST Fri May 1 2020

HIZ014>016-019-026-020230-
/O.CAN.PHFO.WI.Y.0014.000000T0000Z-200502T0400Z/
Lanai Makai-Lanai Mauka-Kahoolawe-Maui Central Valley-Kohala-
Including the cities of Manele, Lanai City, Kahului, and Waikoloa
330 PM HST Fri May 1 2020

...WIND ADVISORY IS CANCELLED...

Winds have dropped below advisory levels.

$$

Morrison

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Apr 30, 3:16 AM HST, 2 minutes earlier.

Area forecast discussion, Apr 30, 3:16 AM HST, 2 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
316 AM HST Thu Apr 30 2020

.SYNOPSIS...
A mostly dry and stable trade wind pattern is expected through the
weekend. The best chance for showers will remain over windward and
mountain areas, mainly through the overnight and early morning
periods as pockets of moisture move through from east to west. The
gusty trades may relax early next week as a cold front approaches
the region from the north. Increasing moisture and shower coverage
out ahead of this approaching front and an upper disturbance will
also be possible.

&&

.DISCUSSION...
Guidance remains in good agreement and shows mostly dry and
pleasant conditions prevailing through the weekend with dewpoints
hovering in the low to mid 60s. Rainfall accumulations should
remain light, with most of the shower coverage expected over
windward/mountain locations overnight through the early morning
periods as pockets of moisture move through from east to west. The
best shower coverage will likely favor the western end of the
state through Friday where a lingering band of moisture exists.
The latest rainfall summary reflects this and shows the highest
5-day accumulations over Kauai ranging from 2-3 inches at Kilohana
and Mount Waialeale. Elsewhere across the state, peak 5-day
rainfall totals were mostly less than an inch, as of 6 PM HST.
Trades will be gusty through the weekend, especially today, as the
gradient remains strong over the islands south of the subtropical
ridge.

For the extended (Sunday night through midweek), although
forecast confidence begins to lower due to model differences, a
general consensus supports a modest increase in moisture setting
up over the state as upper heights lower across the region and a
front approaches. The GFS is the more aggressive solution and
depicts the trades cutting off - leading to a moist, light and
variable wind scenario with dewpoints trending up into the upper
60s. The ECMWF solution, however, is not as wet and continues to
advertise moderate trades holding in place and a much weaker
front. A blend of these two outputs light to moderate northeast
to east winds across the islands Tuesday through Wednesday. Will
continue to monitor upcoming model cycles for a better consensus,
then fine tune the forecast as we head into the weekend.

&&

.AVIATION...
A strong ridge of high pressure anchored along 30N will keep
breezy trade winds in the forecast for the next few days.
Clouds and showers will favor east and northeast facing slopes
and coasts. Isolated MVFR CIG and VIS are expected in brief
showers, otherwise VFR conditions will prevail. A few showers
may be pushed over to leeward areas at times as well.

AIRMET TANGO continues for low-level mechanical turbulence in
areas south thru west of all mountains below 8,000 feet. This
is expected to continue for the next few days.

&&

.MARINE...
A ridge of high pressure 450 nm north of Kauai will remain there
through Friday. The ridge will be reinforced by a new and strong
1033 mb surface over the coming weekend. This action will prolong
the moderate to strong trade winds now present over the area.
There will be a brief soft period between Friday and early
Saturday as the high takes over the ridge. But we expect trades to
ramp back up by Saturday evening. The duration of the blustery
trades will be short, lasting to until early Monday. The trades
will continue to soften into Wednesday as a front approaches the
islands from the north.

In the mean time, the trade winds strengthen a bit this evening,
and will remain strong and blustery, especially around Maui County
through today. As noted above, the trades will ease off slightly
later tonight and Friday before bouncing back up on Saturday. We
will be dropping the windward Big Island waters from the Small
Craft Advisory (SCA) as models indicate winds will stay below
advisory criteria through the weekend.

There will be a series of small to mid-size northwest to north
pulses reaching the islands through the first half of next week.
The current north to north-northwest swell will continue to lower
through today. Then, a small to mid-size north-northwest swell
arrives Friday, followed by a northwest swell of similar size that
peaks Saturday night. The largest of this series, a mid- size
north- northwest to north swell comes in on Monday, peak Tuesday
night, then slowly lower through Wednesday night. Surf will be
below advisory levels with these swells.

Through the weekend, surf will remain rough along east facing
shores due to the gusty trades. Heights will remain below the
advisory level due to the limited fetch upstream across the
eastern Pacific.

Surf along south facing shores will continue small with mainly a
background southerly swell.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 6 PM HST this evening for Lanai-Kahoolawe-
Maui Central Valley-Kohala.

Small Craft Advisory until 6 PM HST Sunday for Kauai Northwest
Waters-Kauai Leeward Waters-Kauai Channel-Oahu Leeward Waters-
Kaiwi Channel-Maui County Leeward Waters-Maalaea Bay-Pailolo
Channel-Alenuihaha Channel-Big Island Leeward Waters-Big Island
Southeast Waters.

Small Craft Advisory until 6 AM HST Friday for Kauai Windward
Waters-Oahu Windward Waters-Maui County Windward Waters.

&&

DISCUSSION...Gibbs
AVIATION...TS
MARINE...H Lau

Nearby

Wind Advisories in Hawaii, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.